question-icon

What causes small blisters on scalp and face after using Levodopa?

default
Posted on Tue, 15 Jul 2014
Question: I was mistakenly diagnosed as having Parkinson's and was started on Levodopa/carbadopa--I had all the terrible side effects that I have just read about. I understand that Levodopa can cause Pemphigus--I have small blisters on my scalp and face. I was initially treated with Minocyclin and topical Mupiricin but it did not clear up the problem. I'm going to see another dermatologist because the first one diagnosed folliculitis then changed to acne. I have had 3 serious misdiagnoses in the past 5 years and this probably will make 4 misdiagnoses, so I would like to get as much information as I can to be able to get the correct diagnosis for these eruptions as I have had a number of problems in a row, whereas I was always unbelievably healthy all my life. I'm 71 yrs. old.
doctor
Answered by Dr. Bharatesh Devendra Basti (24 minutes later)
Brief Answer:
Need further details.

Detailed Answer:
Hi
Thank you for query. I am Dr Bharatesh D Basti.
I can make out that you had lots of problems past Five years.
It is not clear about Type of lesion, treatment taken, duration,site,aggravating factors ,other symptoms,associated disease ,drugs intake etc.
If you can send all the reports like biopsy ihc , complete medical history with photos of the affected areas, I will try to help you for your problem.

Thank you
Dr Bharatesh
Above answer was peer-reviewed by : Dr. Prasad
doctor
default
Follow up: Dr. Bharatesh Devendra Basti (11 hours later)
I wrote you a long, detailed account of my medical history and problems, did you receive it?4
doctor
Answered by Dr. Bharatesh Devendra Basti (35 minutes later)
Brief Answer:
Details asked is not sent.

Detailed Answer:
Hi
Thank you for follow up.
I have not received any photos or other details about rashes etc as asked to you in my prior answer.
Please attach them on the right side of this query page or mail them to YYYY@YYYY to my attention, as without clear idea we cannot get clues towards diagnosis .
I will try to help you with details.
Thank you
Dr Bharatesh
Above answer was peer-reviewed by : Dr. Raju A.T
doctor
default
Follow up: Dr. Bharatesh Devendra Basti (3 hours later)
I became extremely weak with parkinson-like symptoms and diarrhea becoming progressively worse--Had to retire due to severe exhaustion--went to neurollogist--dx'd with Parkinson's--had also lost my memory--dx'd with Demenia--put on levodopa/carbodopa and Aricept--had many side effects--hallucinations, bad dreams, strange thoughts, diarrhea became constant and uncontrolable and was vomiing uncontrolably--in bed for 17 months--on left side and could not even turn over because I wasd so weak--lost 37 lbs-severely dehydrated--in hospital x4 with no improvement--was dx'd with gastroperisis but not tested until 3rd hosp.--did not have gastroperisis but doctor kept insisting that I did--daughter found new GI doctor--he said that the doctor had caused permanent injury to my bile duct when he removed my gall bladder--new doctor gave me Cholestyramine--raised dose x2 and after 2 weeks+ the diarrhea slowly began to improve and vomiting got a little better. The doctor who prescribed levodopa and aricept disappeared--noone knew what happened--eventually I found a new neeeeurologist who continued to prescribe same meds--eventually, I insisted that I was not going to continue the levodopa but continued on the aricept--continued to have terrible side effects and also experienced 11days of mania, also--immediately stopped aricept and tried to detox myself with cranberry juice, tea etc. because I had heard in my profession (social worker) that this is used in detox centers--eventually neurologist acknowledged this mistake and I continued to get better--my pseudoparkinson's was caused by Paxil (antidepressant)--I'm currently on Venlafaxine 100 bid--also take generic hyzaar--I'm diabetic x12 yrs--now on insulin x1 yr.--2nd GI doctor said I was close to death when he saw me and prescribed Cholestyramine--when I was severely ill and in bed x17 months, I developed a sore on top of my left ear which was the one I was lying on x17 months--initially dx'd by primary and dermatologist as bacil cell carsanoma--biopsy was normal--treated with topical ointment but sore woud not heal--after 3 or 4 steroid injections in the site, it finally healed--I continued to improve slowly and began developing these little blisters--they DO NOT ITCH--they are quite painful--was treated by another dermotologist with minocycline and topical mupiricin--dx'd with foliculitis--then changed to acne--eruptions would get better but would come right back x2or3 yrs--currently back and much worse--my endocrinologist referred me to another dermotologist--will be seeing him soon but would like to get as much info as possible to get correct diagnosis--I researched scalp and face skin disorders and the one that seems to match the best is some type of pemphigus????? Any info you can give me would be greatly appreciated.. Thank you.
doctor
Answered by Dr. Bharatesh Devendra Basti (2 hours later)
Brief Answer:
may be drug induced needs investigation

Detailed Answer:
Hi
Thank you for follow up query.
I went through long agony you have passed through.There are no photos enclosed to get a glimpse of current lesions or previous lesions.It would be better you enclose it.
Drugs can cause such blister lesions ( may be a drug induced pemphigus ).also you had a deep ulceration in your ear which responded to steroids.
These can subside with stoppage if drug or may persist for years.
Many Pemphigus variants usually involves mucosa also,which is not clear.
Biopsy and immunological studies may be required for diagnosis.
Levodopa can cause such symptoms.
Please discuss with your dermatologist for thorough examination ,investigation and treatment.
Topical and systemic steroids,immunomodulator drugs are main stay for these types but it depends on your other conditions.
If you have any clarifications you can get back or else please close the discussion.
Thank you
Dr Bharatesh
Above answer was peer-reviewed by : Dr. Raju A.T
doctor
Answered by
Dr.
Dr. Bharatesh Devendra Basti

Dermatologist

Practicing since :1998

Answered : 1764 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes small blisters on scalp and face after using Levodopa?

Brief Answer: Need further details. Detailed Answer: Hi Thank you for query. I am Dr Bharatesh D Basti. I can make out that you had lots of problems past Five years. It is not clear about Type of lesion, treatment taken, duration,site,aggravating factors ,other symptoms,associated disease ,drugs intake etc. If you can send all the reports like biopsy ihc , complete medical history with photos of the affected areas, I will try to help you for your problem. Thank you Dr Bharatesh